advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Buffalo, New York, USA:

I have lost 30 pounds since April 4. I am 29 years old, 5 feet, 5 inches in height and weigh 150 pounds. I have adjusted my insulin accordingly. I am now taking nine units of Humulin Regular and 17 units of Humulin NPH in the morning. In the evening, I take four units Regular and 16 units of NPH. I have had type 1 diabetes since I was 12 years old.

My problem is with low blood sugars before dinner and two hours afterwards and again at about 11 p.m. I walk anywhere from two to four miles a day and do either Tae Bo or Pilates five days a week. Usually, I eat a bagel with jelly, one egg, fruit and milk or cereal with fruit and milk for breakfast. For morning snack, I have fruit or non-fat yogurt. For lunch, I have peanut butter and jelly or a tuna sandwich, soup and fruit. Non-fat yogurt is my afternoon snack. For dinner, I eat boneless chicken, a slice of bread, 1/2 cup of potatoes, vegetables and milk.

I have trouble keeping my blood sugars up after dinner. They drop to around 52 to 57 mg/dl [2.9 to 3.2 mmol/L] so I eat a bowl of cereal, yogurt or fruit. This leads to some mornings where my blood sugars are near 220 mg/dl [12.2 mmol/L]. Other mornings, they are within the 80 to 100 mg/dl [4.4 to 5.6 mmol/L] range.

Am I not eating enough? Does it look like I'm getting enough carbohydrates protein, fats, etc.? Am I over-exercising? Should I ask to be put on different insulin, or request my dose be lowered?

Answer:

You are too motivated to be restricted to a regimen where you only take two injections per day. Most intensive insulin regimens are three to four injections per day. NPH is given at breakfast and bedtime or Lantus is given as a bedtime dose. For meals, you should be using an insulin analog, NovoLog or Humalog, as these agents have better coverage with the meal and do not last long periods of time. This is especially helpful in avoiding low sugars at bedtime when you treat your sugars aggressively. Finally, we teach our patients to use carbohydrate counting as a way of adjusting the amount of insulin they take for the food they eat. Your dietitian can review with you an appropriate menu. Your diet looks fairly restricted and you may not be getting enough to eat. Please address these issues with your physician.

JTL

DTQ-20040907103816
Original posting 21 Sep 2004
Posted to Insulin and Meal Planning, Food and Diet

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.